? Buchholz says OTC painkillers can't cause rebound

Buchholz writes that over-the-counter painkillers simply don’t cause rebound headaches (also known as “medication overuse headaches”). This is contrary to what almost all other books say.

Was this an error on Buchholz’s part?

NOTE: He writes on page 38 of Heal Your Headache “These medications [acetaminophen, aspirin, ibuprofen, naproxen] do not cause rebound”. And says it again on page 52 in a box titled “Can Over-the-counter Medications Cause Rebound?”

Sorry I can’t be any help with this question since I haven’t read any other books. I believe Dr. Buchholz recommends limiting even the OTC medications, but I read it as you did, that they don’t cause rebound. I hope someone can shed some light on this.

I can tell you flat out that he’s wrong. I have experienced rebound from these medicines first hand. It’s real and really ran me into the ground over a year ago.

Cheers

— Begin quote from "scott"

I can tell you flat out that he’s wrong. I have experienced rebound from these medicines first hand. It’s real and really ran me into the ground over a year ago.

Cheers

— End quote

Evidence Mister or that’s a testimonial! :wink:

migrainetrust.org/medication … e-headache

ihs-classification.org/en/02_kla … tance.html

:lol: Victoria

How about picked up by Granot. Followed advice and almost immediate relief within 7 days after 9 months of hell. S

I reckon it’s become commonly accepted that OTC painkillers can cause rebound headache. So why did Buchholz get it so wrong?

This must have been well known when his book was published in 2002. I guess he firmly believed it not to be true and said so very clearly.

In Carolyn Bernstein’s book “The Migraine Brain” she writes the following. Maybe everyone doesn’t get Medication Overuse Headache, after all.

"How much medicine is too much, in terms of setting off a rebound headache? Some books seem set on the number two - they say that using any drug, even a triptan, more than two times a week will lead to a rebound headache. [size=150]This isn’t true for everyone[/size], however, and sticking to this formula can actually cause some people to suffer needlessly".

The quotation can be found under “Rebound Headache” in “Kinds Of Migraine” in chapter 1. (Page 33 in the UK edition.)

(NB from admin: this image links to a product this member has found helpful and at the same time helps fund the site: As an Amazon Associate I earn from qualifying purchases. More recommended products here. Thanks for your support!)

“The Migraine Brain”
More recommended books here

Good quote. I guess at the end of the day people need to be VERY aware that this can happen and to watch how they react. Thanks. S

— Begin quote from "scott"

I can tell you flat out that he’s wrong. I have experienced rebound from these medicines first hand. It’s real and really ran me into the ground over a year ago.

Cheers

— End quote

Yep, I call bullshit on that one. It is a blanket statement that is contradicted in practically everything else I read. I don’t get why that’s still in there after updated editions of the book.

There are specialists out there who find his book somewhat dogmatic. Take what you can from it. I’m pretty sure Bernstein discusses rebound in her book.

I’m feeling so confused. Today is my 2nd day going without triptan, excedrin, meclizine and on migraine diet. It seems like the gist here is that NSAIDs do cause rebounding. I’m so miserable and just went out to pick up some NSAIDs to help me get through the next few weeks.

I was initially looking for an answer to this, before reading everyones input.:
Confused about Dr.Bucholtz rec for non-rebounding medication. Page 38 says NSAIDs can be used 2x/week, but page 204 doesnt specify a dosage in the context of: dealing with rebound pain for 3 weeks after discontinuing triptans/caffeine.

Does anyone have any insight? Am i ruining my plan by taking ibuprofen/asprin/or naproxen sodium a couple times a day to try to stay partially functional?
@Deopham

The more different medics you ask the more varied (and often contradictory) opinions you will receive and the more confusing it will all seem. From my own personal experience I’ve found taking painkillers at all for any condition (I am not a classic headache type so so far rebound headaches I’ve avoided) the less well the preventatives I take (Propranolol) work.

I understand for the strong classic migraineurs there should be monthly limitations set by soecialist for each case and it is advised to hit it really hard but only occasionally. Check out the database @nin has written it up as have others.

https://www.thewaltoncentre.nhs.uk/uploadedfiles/documents/Chronic%20Migraine%20Patient%20Information%20Sheet.pdf

Will check this out! And for what it matters, my otolaryngologist got back to me. “Use it when you must, but the less the better. The worst situation is to use them daily or rounded the clock. That sets you up for rebound headache when you try to quit.” I’m happy I reached out to him and to you folks here! I think I was about to get myself in a bit of a hole.

The guidance I got again last week but to use these meds sparingly but use them to their best effect. This means when I feel the headache starting and pain level creeping up, go after it using what’s to hand so for me it’d be a triptan, naproxen and paracetamol if required. I’m allowed to do this 5 or 6 days a month. Im on so many meds as preventative so try to stick to this. Best of luck and hope headaches start to ease for you.

2 Likes